Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 88, NWS Flagstaff, AZ

August 2, 2021Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 2, 2021, 2:23 PM MST for Apache County, Navajo County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 2:23 PM MST (21:23 UTC)
Expired
Aug 2, 2021, 2:45 PM MST
In force
22 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 147 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS55 KFGZ 022123
SVRFGZ
AZC001-017-022145-
/O.NEW.KFGZ.SV.W.0088.210802T2123Z-210802T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
223 PM MST Mon Aug 2 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Apache County in northeastern Arizona...
  Navajo County in north central Arizona...

* Until 245 PM MST.

* At 222 PM MST, a severe thunderstorm was located near White 
  River moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Fort Apache
  Reservation and East Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3388 10998 3395 10982 3377 10962 3368 10995
TIME...MOT...LOC 2122Z 332DEG 17KT 3384 10988 

HAIL...1.25IN
WIND...60MPH
 
$$

ET
2 follow-up statements
236 
WWUS55 KFGZ 022138
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
238 PM MST Mon Aug 2 2021

AZC001-017-022145-
/O.CON.KFGZ.SV.W.0088.000000T0000Z-210802T2145Z/
Apache-Navajo-
238 PM MST Mon Aug 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR APACHE AND NAVAJO COUNTIES...

At 238 PM MST, a severe thunderstorm was located near Turkey Creek,
or 34 miles south of Show Low, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Whiteriver, Turkey Creek, Seven Mile and East Fork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3384 10997 3390 10982 3375 10970 3368 10995
TIME...MOT...LOC 2138Z 332DEG 17KT 3377 10984 

HAIL...1.25IN
WIND...60MPH
 
$$

ET
591 
WWUS55 KFGZ 022155
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
255 PM MST Mon Aug 2 2021

AZC001-017-022204-
/O.EXP.KFGZ.SV.W.0088.000000T0000Z-210802T2145Z/
Apache-Navajo-
255 PM MST Mon Aug 2 2021

...THE SEVERE THUNDERSTORM WARNING FOR APACHE AND NAVAJO COUNTIES HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire for White River. A 
new Severe Thunderstorm Warning was issued for East Fork through 
3:14PM.

LAT...LON 3384 10997 3390 10982 3375 10970 3368 10995
TIME...MOT...LOC 2154Z 332DEG 17KT 3371 10980 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:04 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 2, 10:04 AM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1004 AM MST Mon Aug 2 2021

.SYNOPSIS...Isolated to scattered thunderstorms today will become
mainly limited to far eastern Arizona by Tuesday. Limited
thunderstorm coverage is forecast to persist through Thursday.
Temperatures will warm to around five degrees above normal by mid-
week. Shower and storm coverage is expected to spread westward
again starting Friday.

&&

.UPDATE...Minor updates were made to precip chances, sky, and wind
grids through the next twenty-four hours. However, the message
remains the same. Isolated to scattered thunderstorms this
afternoon, with much less thunderstorm coverage from Tuesday
through Thursday. Updates have been sent.

&&

.PREV DISCUSSION /244 AM MST/...Mostly clear skies have set up
over northern Arizona early this morning. Residual mid-level
clouds over the Navajo Nation will gradually clear by around
sunrise today. These mostly sunny skies during the morning period
will help to initiate a day of isolated to scattered
thunderstorms. The greatest coverage is expected east of US-89 and
I-17 into east-central and northeastern Arizona and the Navajo
Nation. There is still a threat for localized flash flooding in
this eastern part of the state in the afternoon and early evening
hours. An isolated thunderstorm cannot be ruled out as far west
as the Bradshaw Mountains or on the Coconino Plateau.

Beyond the storms later today, high pressure will also build over
the Southwest today. The placement of the ridge axis closer to the
AZ/NV state border will place north-central and northeastern
Arizona under much drier northerly to northwesterly flow aloft by
Tuesday. This flow will then limit the coverage of thunderstorms
to primarily the Chuska Mountains and White Mountains from Tuesday
through Thursday. Gusty winds and light to moderate rainfall is
possible near any thunderstorms in this mid-week period.

Daytime temperatures will increase into mid-week with clearer
skies, less storm coverage and increasing heights aloft. Some
lower elevations could see heat impacts from late morning into
early evening on Wednesday and Thursday. This would include the
mid and lower elevations of the Grand Canyon where anyone hiking
or recreating in the Canyon later this week should anticipate some
heat potential. There is even a 70-80% chance of exceeding 110 F
near Phantom Ranch for Wednesday and Thursday. While no heat
products are currently in effect for mid-week, this will be
further assessed over the next few forecast periods.

A series of shortwaves rotating around the northern part of the
high pressure and a potentially strong area of low pressure moving
southeastward into the PacNW is progged to help break down the
high pressure by Friday. Moisture could again push back into
northern Arizona by next weekend as a result. The forecast
reflects this potential with increasing chances of precipitation
from east to west starting Friday. Temperatures then cool into the
weekend as well.

&&

.AVIATION...For the 18Z package...Isolated to scattered
-SHRA/-TSRA will develop after 18Z, then largely end after 03Z
 Tuesday. The greatest thunderstorm coverage is expected near and
 east of a line from KPGA-KINW-KPAN. Periods of MVFR/IFR cig/vsby
 and gusty, erratic winds will occur in and around thunderstorms.
 Otherwise, VFR conditions are expected through 18z Tuesday.
 Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated thunderstorms are expected mainly in
east-central and northeastern Arizona in the afternoon and
evening hours. Storm chances further decrease by Tuesday as
a warming trend also begins.

Wednesday through Friday...Warm and mainly dry conditions
continue through midweek with light winds. Moisture and storm
chances return Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT/NL
AVIATION...AT
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:05 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 1, 5:11 PM MSTSevere Thunderstorm WarningFGZGila, Navajo49 min
Aug 1, 5:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 1, 5:28 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Navajo5 hr
Aug 1, 5:49 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 1, 5:49 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Aug 1, 6:04 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 1, 6:20 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Navajo3 hr
Aug 1, 7:55 PM MSTFlash Flood Warning Considerable damage threatFGZGila2 hr
Aug 1, 8:26 PM MSTFlash Flood WarningFGZGila115 min
Aug 1, 8:59 PM MSTFlash Flood WarningFGZGila85 min
Aug 1, 9:47 PM MSTSpecial Weather StatementFGZ28 min
Aug 2, 1:59 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Aug 2, 2:44 PM MSTSevere Thunderstorm WarningFGZApache, Navajo31 min
Aug 2, 4:06 PM MSTSpecial Weather StatementFGZApache39 min
Aug 2, 4:14 PM MSTSpecial Weather StatementFGZ31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.